Because over-the-counter (OTC) drugs can be obtained without seeing a doctor and because you do not need a prescription, many people don't believe that they can be hazardous. However, some OTC drugs have psychoactive properties which can lead to people abusing the medication. It is essential that pharmacists understand which drugs are likely to be abused so they can monitor customers who purchase these items. Below is a guide to three commonly abused OTC drugs and the effects of overdosing on them.
Laxatives are often abused by people who have eating disorders such as bulimia or anorexia in the belief that the drug will help them to lose weight. Laxative medication is often used following a binge as a way of speeding up the removal of the food from the digestive system. However, using laxatives will not aid help loss, and excessive use can cause significant health concerns. The stimulants contained within OTC laxative medication stimulate the bowel and can lead to the following health problems:
- Damage to the kidneys and heart due to loss of minerals and imbalance of electrolytes
- Colon cancer
- Irritable bowel syndrome
Dextromethorphan (DXM) is found in OTC cough syrups. While at low doses DXM is a very effective cough suppressant, at higher doses it can have significant psychoactive effects, which is why it has become a drug of abuse for people looking to get high. When a large amount of DXM is consumed, it can result in euphoria and hallucinations. However, taking more than the recommended dose can also result in the following adverse effects:
- Coordination problems
- Slurred speech
- Dissociative states
- Impaired judgment
Caffeine is widely consumed via cups of tea, coffee and energy drinks and acts as a central nervous system stimulant which helps people to stay awake and alert. However, with regular use, tolerance and dependence can develop which can lead to mild withdrawal symptoms when a person ceases to use the drug. However, large quantities of caffeine can be fatal. The symptoms of overdose include the following:
- Increased heart rate
- Breathing difficulties
If a customer attempts to purchase large quantities of these OTC medications or buys them on a regular basis, you should offer advice to ensure the person is aware of the dangers of overdose.
If you would like further advice and information about this subject, you should contact your OTC pharmaceutical supplier today.